8 doctors weighed in:
I take topamax (topiramate) for migraines 2x daily, is it safe to discontinue it suddenly? I lost my insurance & it is to expensive for me to purchase.
8 doctors weighed in

Dr. Jennifer Phifer
Family Medicine
4 doctors agree
In brief: No
With any neurologic medication it is best to taper down the dose instead of stopping it suddenly.
By stopping it suddenly you may experience some side effects such as mood disturbances, headaches, insomnia, anxiety. Ask you provider to give you a regimen to come off of it.

In brief: No
With any neurologic medication it is best to taper down the dose instead of stopping it suddenly.
By stopping it suddenly you may experience some side effects such as mood disturbances, headaches, insomnia, anxiety. Ask you provider to give you a regimen to come off of it.
Dr. Jennifer Phifer
Dr. Jennifer Phifer
Thank
Dr. Osman Farooq
Pediatrics - Neurology
2 doctors agree
In brief: Not really
It is not a good idea to stop any medicine abruptly, particularly one that treats headaches/migraines.
You may end up having rebound headaches. Another reason why it's not good to suddenly stop topamax (topiramate) is because its also an anti- seizure med.. If you have ever had seizures, then suddenly stopping the meds can lower your seizure threshold and cause seizures.

In brief: Not really
It is not a good idea to stop any medicine abruptly, particularly one that treats headaches/migraines.
You may end up having rebound headaches. Another reason why it's not good to suddenly stop topamax (topiramate) is because its also an anti- seizure med.. If you have ever had seizures, then suddenly stopping the meds can lower your seizure threshold and cause seizures.
Dr. Osman Farooq
Dr. Osman Farooq
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors